Missouri, 2004

Flash Flood in Missouri, July 9, 2004

July 9, 2004 · NWS SGF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 9, 2:16 AM CST, 8 hours 51 minutes earlier.

Area forecast discussion, Jul 9, 2:16 AM CST, 8 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
316 AM CDT FRI JUL 9 2004

.DISCUSSION...
GREETINGS FROM THE VALLEY OF MCVS. ANOTHER VERY CHALLENGING FORECAST
THIS MORNING AS WELL DEFINED MCV JUST SOUTH OF SGF SEEMS TO BE GOING
NOWHERE FAST, WHILE HUGE MCS MOVING INTO EASTERN KANSAS AND NEBRASKA
HAS GENERATED A STRONG COLD POOL AND ANOTHER MCV WILL LIKELY EMERGE
LATER THIS MORNING. HOW THESE 2 FEATURES INTERACT IS THE KEY TO
TODAYS FORECAST. SOUTHERN EDGE OF KANSAS MCS SHOULD PROPAGATE SSE TO
SOUTH AS LLJ VEERS THIS MORNING. THINK THAT EASTERN EDGE OF
WEAKENING CONVECTION SHOULD MOVE INTO SE KANSAS BY AROUND 12Z, BUT
HOW THIS LINE REACTS TO WELL DEFINED AND DEEP EASTERLY MID LEVEL
FLOW AROUND SGF MCV IS UNKNOWN. IN ANY CASE, SLIGHTLY ELEVATED CAPE
OF AROUND 1200 J/KG WILL LAST BEYOND DAWN AS REMNANTS OF LINE
APPROACH, SO THINK AT LEAST HI CHANCE POPS WARRANTED ACROSS NWRN CWA
THIS MORNING. FOR LATER IN THE DAY, 06Z ETA DOES INITIALIZE BOTH
MCVS WELL, AND DOES A FUJIWARA STYLE INTERACTION, BRINGING THE SGF
VORT A BIT NORTH WHILE THE KANSAS VORT SLIDES SWD INTO CENTRAL OK.
STEEP LAPSE RATES YIELD MIDDAY ML CAPES OF OVER 1000 J/KG EVEN WITH
MODEST RECOVERY OF SURFACE TEMPS TO THE UPPER 70S. THINK SCATTERED
CONVECTION A GOOD BET THROUGH THE AFTERNOON, ESPECIALLY OVER THE WRN
HALF OF THE CWA CLOSEST TO THE MCVS. WILL CONTINUE FLOOD WATCH IN SE
KANSAS AND FAR SW MO COUNTIES. OVERNIGHT CONVECTION DID NOT
MATERIALIZE, BUT AM LEARY OF CANCELLING WATCH ATTM WITH KANSAS MCS
APPROACHING.

WEAKNESS IN THE 500 MB SUBTROPICAL RIDGE CONTINUES OVER AREA THROUGH
SATURDAY NIGHT, AND WITH LACK OF CAP, THINK THAT PULSE TYPE
THUNDERSTORMS ARE A GOOD BET SATURDAY. 06Z ETA SOUNDING BROUGHT TO
85/70 YEILDS SBCAPE OF 2500 J/KG SATURDAY AFTERNOON WITH NO CAP. ETA
CONTINUES TO SHOW REMNANTS OF MCV OVER AREA, AND EVEN WEAK FORCING
COULD EASILY TRIGGER CONVECTION IN SUCH AN UNSTABLE AND UNCAPPED
ATMOSPHERE.

MID LEVEL TROUGH FILLS A BIT ON SUNDAY AS THICKNESSES INCREASE 10 TO
20 GPM, BUT CHANCE POPS STILL LOOK WARRANTED AS BL AIRMASS CHANGES
LITTLE AND TROUGH IS STILL EVIDENT. 00Z GFS AND ECMWF RUNS SHOW A
WARMUP EARLY IN THE WORK WEEK AS HEIGHTS BUILD, THEN THE RIDGE GETS
BEATEN DOWN BY 00Z FRIDAY AND A COLD FRONT EDGES INTO THE AREA.

BROWNING

&&

.AVIATION...
MCV OVER SOUTHERN MO IS DRIFTING ONLY VERY SLOWLY SOUTH TONIGHT.
PROFILERS INDICATE A 35 KNOT 850MB JET EXTENDING FROM THE RED RIVER
INTO NORTHEAST KS AND NW MO. ANOTHER CONVECTIVE COMPLEX CONTINUES TO
PUSH SOUTHEAST AT 30 TO 40 KNOTS INTO EAST CENTRAL KANSAS TAKE AIM
AT THE KSGF/KJLN AGAIN TOWARDS SUNRISE WITH GUSTY WINDS AND
MVFR/LOCALIZED IFR CONDITIONS WITH HEAVIER SHRA/TSRA.

DA/SSL

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH FAR SOUTHWEST MO THROUGH TODAY.
KS...FLOOD WATCH THROUGH TODAY.

WFO SGF
Hazardous weather outlook, Jul 9, 5:00 AM CST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT FRI JUL 9 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091800-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
600 AM CDT FRI JUL 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS WITH VERY HEAVY RAIN AND CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  SPREADING FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA THIS MORNING
  INTO MIDDAY. ADDITIONAL SCATTERED THUNDERSTORMS MAY FORM THIS
  AFTERNOON.

  DISCUSSION:

  A LINE OF STRONG THUNDERSTORMS IN EAST CENTRAL KANSAS WILL TRACK
  SOUTHEASTWARD ACROSS THE REGION THIS MORNING. ALTHOUGH SEVERE
  WEATHER IS NOT EXPECTED, FREQUENT CLOUD TO GROUND LIGHTNING AND
  VERY HEAVY RAIN IS POSSIBLE WITH THESE STORMS. THE GREATEST
  THREAT FOR HEAVY RAIN WILL BE ACROSS FAR SOUTHEAST KANSAS AND FAR
  SOUTHWEST MISSOURI. RAINFALL OF UP TO 2 INCHES ACROSS THIS REGION
  ON THURSDAY HAS LEFT THE GROUND NEARLY SATURATED, AND ADDITIONAL
  HEAVY RAINFALL WILL LEAD TO RAPID RUNOFF AND POSSIBLE FLOODING.
  AS CLOUDS THIN AFTER THE MORNING STORM COMPLEX MOVES OUT OF THE
  AREA, THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE AND
  SCATTERED LATE AFTERNOON THUNDERSTORMS WILL BE POSSIBLE.

  ADDITIONAL INFORMATION: A FLOOD WATCH IS IN EFFECT THROUGH TODAY
  FOR AREAS GENERALLY WEST OF A FORT SCOTT TO LAMAR TO POWELL LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN BOTH SATURDAY AND
  SUNDAY AFTERNOONS. THE GREATEST THREATS WITH THESE STORMS WILL BE
  FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, Jul 9, 9:11 AM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1011 AM CDT FRI JUL 09 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1001 AM     FLOOD            1 S WHITAKERVILLE       38.21N 93.37W
07/09/2004                   BENTON             MO   DEPT OF HIGHWAYS

            8 INCHES OF WATER OVER HWY 83.

GF
Local storm report, Jul 9, 9:53 AM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1053 AM CDT FRI JUL 09 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1040 AM     FLASH FLOOD      NEOSHO                  36.87N 94.37W
07/09/2004                   NEWTON             MO   LAW ENFORCEMENT

            WATER RESCUE ON MCCORD ST. EAST OF NEOSHO BLVD.  FOUR
            ROADS CURRENTLY BEING CLOSED.

AL

The radar

The Springfield radar (KSGF), 70 km away, was scanning. The volume nearest the first event began at 17:08 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Barry

When
July 9, 11:07 AM CST to 12:00 PM CST
Where
Barry County, 1 mi W of Purdy
Reported by
LAW ENFORCEMENT
Coordinates
36.710, -93.829 (the zone’s center; the record gives no point)

Flash flooding occurred over a section of B Highway near the community of Purdy.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413702.